Nebraska, 2023

Hail and Damaging Wind in Nebraska, August 7, 2023

August 7, 2023 · NWS GLD · 11 events in 3 counties and zones

During the late afternoon and evening hours of August 7th, a frontal boundary moved across Southwestern Nebraska allowing for showers and thunderstorms to develop within the region. Some of these thunderstorms became severe and produced large hail up to baseballs in size and damaging wind gusts up to an estimated 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and evening hours of August 7th, a frontal boundary moved across Southwestern Nebraska allowing for showers and thunderstorms to develop within the region. Some of these thunderstorms became severe and produced large hail up to baseballs in size and damaging wind gusts up to an estimated 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 10:58 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 10:58 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1158 AM MDT Mon Aug 7 2023

.UPDATE...
Issued at 608 AM MDT Mon Aug 7 2023

Area obs are showing patchy fog has developed over portions of
the region this morning. Have updated the forecast to include
patchy fog through about 15z.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 304 AM MDT Mon Aug 7 2023

Across the Tri State region this morning, skies are a partly to
mostly cloudy mix, with lingering rain showers moving east across
locales south of Highway 40. With high pressure sitting over the
area, light winds are prevailing with temperatures as of 200 AM MDT
ranging mainly in the lower to mid 50s. A few isolated areas are
down into the upper 50s.

The main wx focus/concern for the entire region during the short
term period will again be for the potential for strong to severe
thunderstorms, especially for today and Tuesday. The latest RAP40
500mb analysis in combination with mid level water vapor imagery is
showing a persistent ridge mainly over southern portions of the
country with some extension into the western Rockies. This is
creating W/NW aloft over the CWA.

Currently, looking for remaining shower activity to clear the
southern CWA by sunrise with slow moving high pressure continuing a
push eastward through the morning hours. This will allow for a
surface low over western Colorado to move into eastern portions of
the state by midday. The result will be an increased southerly
gradient, with potential gust 20-30 mph at times. The southerly flow
will allow for increased instability with warmer and moister air
returning over the CWA. The next upper level system to impact the
area currently resides over the north central Rockies and will push
southeast later today, interacting with the surface low and front
along the CO/NE/KS border. Some CAMs are showing a low chance for
rw/trw to begin around 18z, but consensus is for the mid to late
afternoon hours.

Latest soundings showing instability along the front with 18z Mon-
00z Tue values of DCape ranging from 1100-1300j/kg, MUCape/SBCape
ranging from 1350-1900j/kg. LCL 800-900ft near the front and SFC-6km
shear around 50kts. PW values start out at 1 inch but increase east
away from Colorado where better moisture lies. Should thunderstorms
form, they could quickly grow to supercells with large hail and
damaging wind potential. Shear in the vicinity of the front poses a
tornado risk as well. High PW values also brings about a heavy
rainfall/flooding risk. Because of this, SPC has a Slight risk for
severe over much of the cwa, with WPC carrying a Marginal risk for
excessive rainfall. Convection will shift slowly east going into the
evening hours, tapering going into Tuesday morning.

Going into Tuesday, the aforementioned low/front will shift off the
CO/KS border and sink south in advance of another shortwave that
will impact the cwa by the afternoon hours. S/SE flow will persist
over the area, allowing for another warm/moist day area-wide. The
low/front will again be the focus for storm initiation that will
overspread the region during the afternoon and on into the evening
hours. Guidance does differ on timing and coverage, but overall
instability will be present for another round of strong to severe
storms. SPC carries another Slight risk for the CWA, with WPC
carrying a Slight risk for excessive rainfall. PW values jump well
over an inch late in the day into the evening hours. Threats will
again include hail...wind and even isolated tornadoes in addition
to heavy rainfall. Model soundings do show higher DCape,
MUCape/SBCape values from today. LCL heights do briefly approach
900-1000ft around 21z Tue-00z Wed.

Precip very slow to clear overnight Tuesday and will linger over
eastern portions of the CWA on Wednesday morning. High pressure
expected to provide a dry and warm day for the area thereafter.

For temps, highs for today will range in the lower to mid 80s. These
numbers will be dependent on cloud cover from expected precipitation
mainly this afternoon. On Tuesday, mainly mid and upper 80s are
expected, and again, these numbers will be dependent on cloud cover
from expected precipitation starting mainly in the afternoon. And on
Wednesday, upper 70s into the mid 80s are expected. Overnight lows
tonight and Tuesday night will range from the mid 50s west into the
lower 60s east. Going into Wednesday night, upper 50s to the lower
60s are expected.

.LONG TERM...(Thursday through Monday)
Issued at 121 AM MDT Mon Aug 7 2023

More active weather looks to be in store over the weekend.

The period looks to begin with a a fairly active pattern. A ridge
will likely be present over the Tri-State area around 12Z Thursday,
but that will quickly be pushed on east by a trough focused over the
Northern Plains. While this setup could provide a decent forcing
environment with enough instabilty to create showers and storms,
there is a lack of moisture. 850-700mb RH values Thursday and into
Friday afternoon are under 50%. While there is a very slight chance
of precipitation during this time, large scale convection seems
unlikely.

Friday evening and night, more moisture becomes present and the
upper level flow become northwesterly. If some lee side shortwaves
are able to form, which happens often in this setup, afternoon and
evening precipitation will become likely. This pattern persists
through the weekend and so will the chances of diurnal
precipitation.

Thursday and Friday, before the increased moisture moves in, will be
our warmest days with temperatures climbing into the upper 80s to
lower 90s. Come Saturday, when more cloud cover is expected, a
slight cooling trend looks to occur. Saturday could still see highs
in the upper 80s, but by Monday, maximum temperatures will be in the
lower to mid 80s. Overnight temperatures over the long term do not
vary much and lows around 60 can be expected for most of the Tri-
State area during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1150 AM MDT Mon Aug 7 2023

KGLD...VFR conditions are expected to start the 18Z TAF period
with southerly winds at 11G18 kts that become south-southeasterly
around 13 kts when chances for thunderstorms begin at 23Z. There
is a chance for a severe thunderstorm between 23Z-01Z that may
bring some higher to possibly strong winds to KGLD as well. At
02Z, KGLD expects precipitation chances to end with winds becoming
east-southeasterly around 9 kts before turning southerly by 05Z.
At 14Z, KGLD winds look to increase to around 10G17 kts.

KMCK...the 18Z TAF period begins with VFR conditions and south-
southeasterly winds around 9 kts. At 23Z, chances for
thunderstorms begin with winds turning more southeasterly for
KMCK. There is a chance for a severe thunderstorm bringing some
possible strong winds to KMCK between 00Z-02Z. By 04Z,
thunderstorm chances look to end with winds becoming variable
around 6 kts. At 11Z, KMCK sees visibilities dropping to around 3
SM bringing about MVFR conditions before IFR conditions are seen
at 12Z when fog possibly lowers visibility to around 1 SM.
Visibility looks to improve at 14Z returning KMCK to VFR
conditions.

With the chances for storms this evening that may become severe,
will monitor for better timing and possible impacts in case models
show them changing. Medium confidence on fog for KMCK at this time
and will re-evaluate this for the 00Z TAF.

&&

.HYDROLOGY...
Issued at 332 AM MDT Mon Aug 7 2023

Monday...the WPC(Weather Prediction Center) has a Marginal Risk for
excessive rainfall in place for storms impacting the Tri State
region this afternoon and evening.

Tuesday...the WPC(Weather Prediction Center) has Marginal/Slight
Risk areas for excessive rainfall in place for storms impacting the
Tri State region during the afternoon and evening hours.

Based on the latest QPE analysis:

In the last 7 days, the area has received a wide range in rainfall
from 2 inches or less for most areas along/south of the Interstate.
North of the Interstate, 3 to 7 inches has fallen, especially for
areas along/north of Highway 36. These numbers were highly dependent
on storm track.

In the last 14 days, the core of higher rainfall(3 to 7 inches)
remains along and north of Highway 36, but higher totals close to 3
inches appear south of this. Again storm track was main key for
areas seeing highest totals.

While some drying has occurred during this time, many locales will
be prone to flooding if the storm coverage over the next 48 hrs does
pan out. The change in PW(precipitable water) values from Monday (1-
1.2") to Tuesday (1-2") does preclude an increased chance for more
potential heavy rainfall should storms occur.

As a result, we will monitor for increased flooding concerns each
day. Please stay tuned for further updates.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...CA
AVIATION...076
HYDROLOGY...JN
Hazardous weather outlook, Aug 7, 1:23 PM MST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
223 PM MDT Mon Aug 7 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
223 PM MDT Mon Aug 7 2023 /323 PM CDT Mon Aug 7 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are expected today across much of the area with
destructive hail around the size of a tennis ball, wind gusts to 70
mph and a tornado or two possible. Storms will develop across
eastern Colorado around 3 PM MDT (4 PM CDT) and move east through
the evening hours. Locally heavy rain is also possible as storms
merge into a larger complex tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

For Tuesday, another round of potentially strong to severe storms
will impact the area, mainly during the afternoon and evening hours.
Hazards include large hail, damaging winds and locally heavy
rainfall. There is also a threat for tornadoes along and west of
Highway 83, and along and north of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed beginning around 3 PM MDT (4 PM
CDT). Spotters are encouraged to send any storm reports they have
from tonight to NWS Goodland.

In the hours before

Special weather statement, Aug 7, 1:00 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
200 PM MDT Mon Aug 7 2023

NEZ079-072030-
Dundy NE-
200 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern Dundy
County through 230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Haigler, or 18 miles east of Wray, moving east at
20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern Dundy
County, including the following locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 10164 4000 10196 4015 10199 4017 10165
TIME...MOT...LOC 1959Z 263DEG 18KT 4007 10189

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KAK

The radar

The Goodland radar (KGLD), 88 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
August 7, 1:30 PM MST
Where
Dundy County, 6.91 mi N of Benkelman
Measured
1 in hail
Reported by
Social Media
Coordinates
40.150, -101.530

Report received of one-inch diameter hail at location.

Hail, Dundy

When
August 7, 1:38 PM MST
Where
Dundy County, 8.81 mi NW of Max
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.200, -101.530

Report received of dime to nickel sized hail at location.

Hail, Hitchcock

When
August 7, 2:50 PM CST
Where
Hitchcock County, 4.35 mi NW of Stratton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.200, -101.280

Report received of hail up to ping pong ball sized at location. Most of the hail was quarter sized.

Hail, Hitchcock

When
August 7, 2:50 PM CST
Where
Hitchcock County, 5.92 mi NW of Stratton
Measured
1 in hail
Reported by
Public
Coordinates
40.210, -101.310

Report received of quarter sized hail in field at location.

Hail, Hitchcock

When
August 7, 3:15 PM CST
Where
Hitchcock County, 2.57 mi WNW of Beverly
Measured
2.75 in hail
Reported by
Public
Coordinates
40.296, -101.014

Report received of golf ball to baseball sized hail at the junction of Hwy 6 and Hwy 25.

Hail, Hitchcock

When
August 7, 3:30 PM CST
Where
Hitchcock County, 4.91 mi NNE of Beverly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.340, -100.920

Report received of pea to nickel sized hail at location.

Hail, Hitchcock

When
August 7, 3:35 PM CST
Where
Hitchcock County, 2.59 mi WNW of Culbertson Hock Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
40.335, -100.845

Report received of dime to quarter sized hail at location.

Hail, Dundy

When
August 7, 2:45 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.050, -101.530

Report received of penny sized hail at location.

Hail, Red Willow

When
August 7, 4:33 PM CST to 4:53 PM CST
Where
Red Willow County, 4.84 mi N of Indianola
Measured
2 in hail
Reported by
Social Media
Coordinates
40.300, -100.420

Report received of golf ball to hen egg sized hail at location that lasted for approximately 20 minutes. Time is estimated from radar.

Hail, Red Willow

When
August 7, 4:53 PM CST
Where
Red Willow County, Indianola
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.230, -100.420

Report received of ping pong ball sized hail at location.

Thunderstorm Wind, Hitchcock

When
August 7, 6:06 PM CST
Where
Hitchcock County, 9.41 mi S of Culbertson
Measured
78 kt (90 mph) estimated gust
Property damage
$21,000
Reported by
Social Media
Coordinates
40.094, -100.834

Report received of roof blown off home and barn door also torn off by a strong thunderstorm wind gust at location. Speed is estimated by damage indicators and time is estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130633, 1130746, 1130748, 1130749, 1130750, 1130751, 1130752, 1130747, 1130753, 1130754, 1130755.